1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Priadel And Gliflozins

Discussion in 'Other Diabetic Medications' started by Struma, Jun 9, 2018.

  1. Struma

    Struma Type 2 · Well-Known Member

    Messages:
    533
    Likes Received:
    438
    Trophy Points:
    123
    Does anyone have any experience or information of how these two drugs, Priadel (lithium carbonate) and gliflozins (canagliflozin/empagliflozin/dapagliflozin) work out when taken together?

    I have searched fairly hard and come up with nothing. I am particularly concerned as to whether the kidneys end up suffering. Of course, I have read PIL's, but they haven't helped.

    After here, I think I will try to contact drug companies themselves.

    Thanks.
     
  2. Jenny15

    Jenny15 Type 2 · Well-Known Member

    Messages:
    770
    Likes Received:
    339
    Trophy Points:
    103
    I know Lithium on its own can affect the liver, so regular LFT blood tests are usually done while taking it. The Blood Sugar 101 website in my signature has a lot of good info about diabetes meds so a search there may help. Or you could ask a doctor or pharmacist.
     
    • Like Like x 1
  3. SimonCrox

    SimonCrox · Well-Known Member

    Messages:
    317
    Likes Received:
    142
    Trophy Points:
    63
    Theere is a useful drug interactions checker:-

    https://www.drugs.com/drug_interactions.html

    And one could always Google the SPCs from the EMEA for each drug.

    The inteactions checker states that the lithium itself may alter the glucose level but doesn't note any particular interaction known.

    Given the increased risk of heart attack and stroke in bipolar disorder, using a diabetic agent that decreases the risk of vascular disease like empagliflozin seems a sensible idea.

    The question hinges on renal function; in trials like EMPA-REG, and CANVAS, empagliflozin and canagliflozin preserved renal function which is invaluable; however, during intercurrent illness eg gastro-enteritis tummy bugs, there was an increased risk of renal impairment. If one gets lithium levels into the toxic range, then this can lead to dehydration and renal impairment which would be worsened by the empagliflozin.

    One cannot be too careful about interactions with lithium, so if worried, it is eay to check a lithium blood level, and during tummy bugs, drink plenty of fluid and if you cannot keep your food and drink down, get medical advice that day.

    The main meds to avoid with lithium are non-steroidal anti-inflammatory drugs eg ibuprofen which for some reason is still available over the counter and diuretics.

    Best wishes
     
  4. Struma

    Struma Type 2 · Well-Known Member

    Messages:
    533
    Likes Received:
    438
    Trophy Points:
    123
    Thank you for your reply.
    I have checked out Blood Sugar 101, it’s not a site I usually use.
     
  5. Struma

    Struma Type 2 · Well-Known Member

    Messages:
    533
    Likes Received:
    438
    Trophy Points:
    123
    Thanks for your comprehensive reply. I feel our thoughts are quite in tune.
    I am balking at having a gliflozin added into the pill-mix. I have done very well on Priadel the last few years, and I'm probably too protective of it! Yes, I've never had NSAID since being on it, but renal functioning is now 'straddling the fence' of impairment. Hence my enquiry.
    I think the Dr's would put me on a gliflozin, stuff-up my kidneys properly, then say oh it’s lithium you'll have to come off it. For me, the BP is more of a priority than the diabetes.
    Thanks again @SimonCrox
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook